Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Milwaukee, WI

October 23, 2023Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 23, 2023, 3:15 PM CDT for Dane County, Wisconsin. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2023, 3:15 PM CDT (20:15 UTC)
Expired
Oct 23, 2023, 4:00 PM CDT
In force
45 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 3:22 PM CDTHAIL 11 Ese Maple Bluff, WI
Oct 23, 3:25 PM CDTHAIL 1.51 E Maple Bluff, WISize estimated from photo of hail on palm of hand reported via Facebook. Comment reported up to golf ball size hail and dented cars on east side of Madison.
Oct 23, 3:30 PM CDTHAIL 14 Wnw Cottage Grove, WIPicture of 1 inch hail taken at Hwy T and Felland Rd. Photo from Twitter. Time estimated from radar.
Oct 23, 3:33 PM CDTHAIL 0.751 Nw Sun Prairie, WI
Oct 23, 3:42 PM CDTHAIL 1.25Maple Bluff, WIReported through web form.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KMKX 232015
SVRMKX
WIC025-232100-
/O.NEW.KMKX.SV.W.0101.231023T2015Z-231023T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
315 PM CDT Mon Oct 23 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dane County in south central Wisconsin...

* Until 400 PM CDT.

* At 315 PM CDT, a severe thunderstorm was located over western
  Madison, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Monona,
  Windsor, Marshall, Cottage Grove, Shorewood Hills, Maple Bluff,
  Deansville, East Bristol, Camp Randall Stadium, Token Creek, Henry
  Vilas Zoo, and UW-Madison.

Other landmarks included are the following Location Wisconsin State
Capitol.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 8950 4309 8956 4328 8921 4328 8901
      4313 8901
TIME...MOT...LOC 2015Z 245DEG 47KT 4309 8946 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
3 follow-up statements
672 
WWUS53 KMKX 232025
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Mon Oct 23 2023

WIC025-232100-
/O.CON.KMKX.SV.W.0101.000000T0000Z-231023T2100Z/
Dane WI-
325 PM CDT Mon Oct 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN DANE COUNTY...

At 324 PM CDT, a severe thunderstorm was located over northeastern
Madison, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public reported 1 inch diameter hail in Cross Plains.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Waunakee, Monona, Windsor, Marshall,
Cottage Grove, Shorewood Hills, Maple Bluff, Deansville, East
Bristol, Camp Randall Stadium, Token Creek, Henry Vilas Zoo, and UW-
Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 8942 4314 8945 4328 8921 4328 8901
      4313 8901
TIME...MOT...LOC 2024Z 246DEG 47KT 4312 8929 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
397 
WWUS53 KMKX 232037
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
337 PM CDT Mon Oct 23 2023

WIC025-232100-
/O.CON.KMKX.SV.W.0101.000000T0000Z-231023T2100Z/
Dane WI-
337 PM CDT Mon Oct 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN DANE COUNTY...

At 335 PM CDT, a severe thunderstorm was located over Marshall,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public reported large hail greater than one inch in 
         diameter in downtown Madison.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eastern Madison, Sun Prairie, Windsor, Marshall, Cottage Grove,
Deansville, Token Creek, and East Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 8929 4320 8935 4328 8921 4328 8901
      4313 8901
TIME...MOT...LOC 2035Z 246DEG 47KT 4317 8911 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
394 
WWUS53 KMKX 232052
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Mon Oct 23 2023

WIC025-232100-
/O.CON.KMKX.SV.W.0101.000000T0000Z-231023T2100Z/
Dane WI-
352 PM CDT Mon Oct 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL DANE COUNTY...

At 352 PM CDT, a severe thunderstorm was located 7 miles northwest of
Watertown, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement reported 1 inch hail in Waterloo.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marshall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8904 4321 8909 4324 8901 4313 8901
TIME...MOT...LOC 2052Z 245DEG 47KT 4327 8883 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:22 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Oct 23, 10:22 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1022 AM CDT Mon Oct 23 2023

.UPDATE...
(Issued 1022 PM CDT Mon Oct 23 2023)

Light rain showers continue to lift northeastward this morning.
These showers will be gradually dissipating and decreasing in
coverage as we head into the late morning into early afternoon
hours. Isolated showers activity continues to be possible through
the afternoon and into the overnight hours due to the isotropic
ascent increasing.

Patterson

&&

.SHORT TERM...
(Issued 240 AM CDT Mon Oct 23 2023)

Today through Tuesday:

Light rain showers are lifting northeastward through the area this
morning, ahead of a weak shortwave. Showers will likely peak in
coverage and intensity mid to late morning over central and east
central Wisconsin, with most activity moving east of the area by
late afternoon.

There will be a fairly wide gradient in temperatures across the
region today, thanks to expected partial clearing over south
central Wisconsin, and the continued shower chances and
associated cloud cover over central/east central Wisconsin. Highs
across the south and southwest look to reach the low to mid 60s,
with mid to upper 50s across the east/northeastern portions of the
forecast area.

Additional showers and thunderstorms are then expected to develop
tonight, as isentropic ascent increases across a baroclinic zone.
The greatest lift is expected to be across central Wisconsin
tonight into Tuesday morning. The axis of greatest
shower/thunderstorm coverage may lift northward a bit on Tuesday,
with the bulk of southern Wisconsin staying warm and windy, but
mostly dry. Highs on Tuesday are expected to be in the mid 70s in
many locations, warmest across the south. Some sun is expected
across this area early in the day Tuesday, before clouds fill back
in by afternoon. If the sun sticks around a little longer than
expected, a few 80s are not out of the question for far southern
Wisconsin.

Boxell

&&

.LONG TERM...
(Issued 240 AM CDT Mon Oct 23 2023)

Several rounds of showers and thunderstorms are expected to
traverse the region from Tuesday night through Friday or Saturday.
The highest rain potential right now is expected to occur Tuesday
night and again Thursday and Thursday, with a relative lull on
Wednesday. Shower/thunderstorm coverage and timing will ultimately
depend on the exact placement of the frontal zone, as well as the
timing of individual shortwaves lifting through the region. Most
likely QPF during this stretch is 1-2 inches, with amounts
increasing with northward extent. Meaningful flood impacts look
unlikely at this time.

Mild temperatures will persist through at least Thursday, when
model guidance then diverges considerably with when the frontal
zone gets kicked out, due to uncertainty about how quickly a
strong western trough will progress eastward. This will also have
a significant impact on temperatures heading into the weekend, as
much colder air is likely to filter into the region once the
front moves east.

Boxell

&&

.AVIATION...
(Issued 1022 PM CDT Mon Oct 23 2023)

Mostly VFR conditions are expected through the period. Light rain
showers moving northeast today are gradually dissipating and
decreasing in coverage. This trend with the showers are expected
to continue into the afternoon hours leading to more isolated
light rain. The best chances for rain will across central
Wisconsin, including SBM. Gusty south to southeast winds are
expected through the period with gust of 20 to 25 knots. There
will be a chance for some LLWS tonight.

Patterson

&&

.MARINE...
(Issued 240 AM CDT Mon Oct 23 2023)

Southerly winds will increase across the lake today, as high
pressure moves into the Mid Atlantic, and a trough of low
pressure develops across the central and northern Plains. Gusty
winds will continue for much of the week as those features remain
largely stationary. For the open waters, widespread gales are not
expected, but occasional gusts around 30 knots are likely at
times. For the nearshore, A Small Craft Advisory is in effect for
today and tonight for elevated winds and waves, with the Advisory
extending through Tuesday for locations north of Port Washington,
where waves will remain elevated.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 4 AM Tuesday.

     Small Craft Advisory...LMZ643 until 7 PM Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Oct 23, 2:55 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
255 AM CDT Mon Oct 23 2023

WIZ046-047-051-052-056>060-062>072-240800-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
255 AM CDT Mon Oct 23 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this evening and tonight, with
the best chances across central Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-240800-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
255 AM CDT Mon Oct 23 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for elevated winds and waves.

There is a chance for thunderstorms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Small Craft Advisory will continue through Tuesday afternoon
for locations north of Port Washington. Additional Advisories may
be needed at times later this week.

There will be several chances for thunderstorms through Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-240800-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
255 AM CDT Mon Oct 23 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

There will be chances for thunderstorms at times today and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue into Friday.

www.weather.gov/mkx

In the hours before

Special weather statement, Oct 23, 2:21 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
221 PM CDT Mon Oct 23 2023

WIZ062-063-232000-
Iowa WI-Dane WI-
221 PM CDT Mon Oct 23 2023

...A STRONG THUNDERSTORM WILL IMPACT IOWA AND SOUTHWESTERN DANE
COUNTIES THROUGH 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Point, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Horeb, Dodgeville, Mineral Point, Barneveld, Blue Mounds,
Arena, Ridgeway, Linden, Cobb, Rewey, Hollandale, Governor Dodge St
Park, Edmund, Blue Mound St Park, Mount Vernon, Blackhawk Lake Rec
Area, London, and Jonesdale.

This includes the following highways...
 U.S. Highway 18 between mile markers 49 and 69.
 U.S. Highway 151 between mile markers 34 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4320 8995 4319 8992 4320 8988 4287 8957
      4286 8984 4285 8984 4281 9038 4289 9043
      4297 9043
TIME...MOT...LOC 1921Z 244DEG 49KT 4289 9030

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KUROSKI
Local storm report, Oct 23, 2:35 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
235 PM CDT Mon Oct 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             Dodgeville              42.96N 90.12W
10/23/2023  M0.25 inch       Iowa               WI   Law Enforcement

&&
Special weather statement, Oct 23, 2:55 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
255 PM CDT Mon Oct 23 2023

WIZ057-063-232045-
Columbia WI-Dane WI-
255 PM CDT Mon Oct 23 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLUMBIA AND
NORTHERN DANE COUNTIES THROUGH 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cross Plains, or near Middleton, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Verona,
McFarland, Monona, Windsor, Marshall, Deforest, Cottage Grove, Cross
Plains, Lodi, Poynette, Mazomanie, Shorewood Hills, Black Earth,
Maple Bluff, and Rio.

This includes the following highways...
 Interstate 39/90/94 between mile markers 117 and 137.
 U.S. Highway 18 between mile markers 74 and 84.
 U.S. Highway 12 between mile markers 249 and 269.
 U.S. Highway 151 between mile markers 98 and 113.
 Interstate 39/90 between mile markers 138 and 142.
 Interstate 94 between mile markers 241 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4295 8959 4319 8983 4352 8915 4311 8901
TIME...MOT...LOC 1954Z 243DEG 49KT 4313 8960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KUROSKI

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:21 PM CDTSpecial Weather StatementMKXIowa39 min
Oct 23, 2:26 PM CDTSevere Thunderstorm WarningMKXDane, Iowa49 min
Oct 23, 2:55 PM CDTSpecial Weather StatementMKXDane50 min
Oct 23, 3:46 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson44 min
Oct 23, 4:26 PM CDTSpecial Weather StatementMKXWashington34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.